Help with Vit D3 side effects: Hi Everyone, I'm... - Thyroid UK

Thyroid UK

115,903 members134,448 posts

Help with Vit D3 side effects

Tiredverytired
Tiredverytired

Hi Everyone,

I'm having an issue and I think it's connected to my Vitamin D3 pills.

My Vit D levels have been low, around 52-55, when the range was 50-200 if I am right. GP prescribed my Vitamin D3 cholecalciferol in June, but as summer was starting, I decided it was may be a good idea to skip that till Autumn.

I've been on holiday in October, so decided to start Vit D after holiday and it's been now around 3 weeks that I'm taking that one pill everyday.

I started to have bone pain every evening and during the night and I wake up every night with this pain. I have headache and nausea sometimes. I have a sensation of tachycardia, but checked my heart rate and it's not high, it's always between 70-80 bpm. So it's more like palpitations and a sensation of being short of breath, plus I have abdominal pain of the left side.

After thinking and thinking about my thyroid, I realized that these could be connected to vitamin D. I stopped to take the pills, do you have suggestions on what I should be doing next? I mean, do you suggest any specific blood tests or other tests?

Thanks

xxx

13 Replies
SlowDragon
SlowDragonAdministrator

Bone pain after starting vitamin D is not that uncommon.

Suggests your bones may be remineralising

I had excruciating bone pain on starting vitamin D supplements after decades of low vitamin D. It slowly faded after 3-4 months (see my profile for more info)

Important to look at magnesium supplements too when taking vitamin D

How much vitamin D has GP prescribed? Should be at least 1600iu a day according to guidelines

Local CCG guidelines

clinox.info/clinical-suppor...

Do you have Hashimoto's? If so, Vitamin D mouth spray by Better You is good as avoids poor gut function. It's trial and error what dose each person needs. Often with thyroid problem we need higher dose

Once you Improve level, very likely you will need on going maintenance dose to keep it there. Retesting twice yearly via vitamindtest.org.uk

Government recommends everyone supplement October to April

gov.uk/government/news/phe-...

Also read up on importance of magnesium and vitamin K2 Mk7 supplements when taking vitamin D

betterbones.com/bone-nutrit...

articles.mercola.com/sites/...

healthy-holistic-living.com...

articles.mercola.com/sites/...

betterbones.com/bone-nutrit...

Do NOT supplement any vitamin K if you take any blood thinning medication

drsinatra.com/vitamin-k2-su...

Vitamin C and bones

healthimpactnews.com/2018/d...

easy-immune-health.com/magn...

naturalnews.com/038286_magn...

He gave me 800IU per day, my magnesium levels were good from the latest blood test that I've done (privately)

I'm not taking any vitamin K, just some probiotics and brewer's yeast

Today I measured myself as well and noticed my weight increased since starting Vitamin D (+1.5kg) - is there a connection?

SlowDragon
SlowDragonAdministrator in reply to Tiredverytired

Improving vitamins improves our ability to use thyroid hormones, so if you are already under medicated, it can make you, in effect, more hypothyroid

But vitamins often need to be optimal before you can get dose of Levothyroxine increased

Are you now improving folate and B12 too?

SlowDragon
SlowDragonAdministrator

Your previous post also showed very low folate and B12

Are you now supplementing these?

healthunlocked.com/thyroidu...

Your FT3 was extremely low. You need dose increase in Levothyroxine, but GP will only be looking at low TSH

After thyroidectomy many patients need addition of small dose of T3

Getting vitamins optimal might raise TSH so that GP agrees to dose increase, but it may not

Roughly where in UK are you?

Could you see a T3 friendly endocrinologist? I think you have the list of recommended thyroid specialists?

No, I'm not supplementing folate and vit B12 (apart from taking brewer's yeast)

I live in London, I got a list of doctors from the admin and want to fix an appointment with one of them, but don't know where to start to decide who to go with...

Also, I might be able to source T3 in liquid form from a friend of mine who's a GP in Europe, so that would be ideal.

I'm a bit worried about this Vit D stuff: can I go into hypercalcemia so quickly? Is there a connection between taking Vit D supplements and parathyroid? I don't get PTH tested but my calcium levels have always been all good!

Thanks a lot for your help, I'm a bit worried..

SlowDragon
SlowDragonAdministrator in reply to Tiredverytired

Anxiety is common hypothyroid symptom.

When you retry resupplementing. Try Vitamin D mouth spray at 1000iu, you may tolerate it much better .

Or try supplementing magnesium for a week or so first, BEFORE starting back on vitamin D

It's important to get vitamins optimal before starting T3 ideally

If you want info about a specific thyroid specialist, from members ask on a new post by putting name of medic in title of post, but replies must be by private messages only

Thanks for your suggestions. Will do that! I feel I really need a doctor that can follow me, the GP doesn't help a lot to be honest...

SlowDragon
SlowDragonAdministrator in reply to Tiredverytired

That GP is unhelpful sadly is far from unusual

Medics just don't seem to understand the close relationship between impaired gut function and hypothyroidism

Low vitamin levels are extremely common

Ask GP to test parathyroid, calcium and vitamin D together

Parathyroid test is not easy to get privately. Though Blue Horizon might at their walk in London clinic

I get side effects from D3 and so do others on here, try stopping it and see if the effects go.

Thanks, I stopped it as soon as I realized there was a connection. At the moment I'm still having a headache that doesn't go away and bone pain everywhere

Have you had your calcium level tested ? Just seen your reply above.

What is your calcium result ?

In the US vitamin D3 comes in 1000 IU and 2000 IU. Most post menopausal women and those who have had thyroidectomies take 1000.

My husband uses heavy duty sun screen to prevent basal cell carcinoma and thus requires 2000IU. Perhaps those who live in a sunny warm climate don’t need it at all.

I have not heard advice to take it on a seasonal basis only.

Hi. I know this is a old post but just share my experience. Had a full blood test a month ago, vit d came low so been put on Cholecalciferol 50000 iu every week. Taking the tablet first time I started to get extremely dry mouth on the 3rd day, then within 20 mins had extreme tiredness felt like I was dreaming. This happened at 11pm so I just went to bed. Next day I was driving to London, while I was off from work decided to take a nice break. But while there I had slight dizziness for a split second now and then only on the first day but suffered bad pain in my legs, feet and waist on the 2nd and 3rd day. Also loss of appetite. By the 4th day I was feeling perfect. Some online websites people are complaining about same symptoms. I took 2 tablets of 25000iu each. This week I took just the one. See how I go this week. So far I had slight unexpected tiredness but other then that I'm good. Hope this post might help any other people using vid d3 supplements.

You may also like...